Neurology Community
Muscle Twitching
About This Community:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Muscle Twitching

I am 17 years old and I am very active, I get a lot of muscle twitching mostly in my legs and arms. Its like a "popcorn" kind of feeling. Is it because I exercise alot or is it something serious?
Oh btw I have no other symtoms (symptoms), just twitching. Help?
Related Discussions
5 Comments Post a Comment
Blank
257552_tn?1404606154
Hi Samantha,

I believe the feelings you are describing are referred to as fasciculations. From the dictionary, they are described as: Muscular twitching of contiguous groups of muscle fibers.

See the Wikipedia article on the subject here:
http://en.wikipedia.org/wiki/Fasciculation

A much more formal explanation can be seen at the National Institutes of Health (NIH) at this address:
http://www.nlm.nih.gov/medlineplus/ency/article/003296.htm

The NIH says that they can be caused by: Diet deficiency, Drug overdose (caffeine) Drug side effect (such as from diuretics, corticosteroids, or estrogens), Exercise.
    
* Twitches not caused by disease or disorders (benign twitches)
   Often affecting the eyelids, calf, or thumb
   Normal and quite common, often triggered by stress or anxiety
   Come and go, and do not last for more than a few days

More serious causes include:
Nervous system conditions that can cause muscle twitching:
Amyotrophic lateral sclerosis (ALS - Lou Gehrig's disease), Damage to the nerve that leads to a muscle, Muscular dystrophy, Spinal muscular atrophy, Weak muscles (myopathy)

Being that they can be benign (harmless) or signify a more serious condition, visiting your Family Doctor may be a good idea to ease your concerns about them. The NIH says: Call your health care provider if you have long-term or persistent muscle twitches.

I was plagued for several months with muscle twitching as you describe. I thought I had something serious and I visited a Neurologist. He said that I was fine and nothing wrong was found. They eventually went away.

Remember that Stress, Exercise, and Caffeine (Coffee and Soda Pop) and likely medications that would be used for dieting can cause these symptoms. Try reducing any of these (if applicable to you) to see if they make a difference.

Be well.

Artaud


Blank
Avatar_f_tn
Hi,

Exercise and weight lifting are the number one cause of muscle twitching. So this is a very likely cause in your case. The presence of muscle twitching in the absence of neurological lesions is referred to as benign fasciculation syndrome.

Thanks
Blank
257552_tn?1404606154
Hi All,

Exercise and Weight Lifting were definitely not the cause of my rather extensive episode of fasciculations. I'd also be mindful of the items enumerated by the NIH as being factors. Reduction in the degree to which you exercise may be a way to see if exercise is indeed the cause. Failing that, try reducing or eliminating any of the other factors, such as caffeine. With the proclivity of modern people to augment their lack of sufficient sleep by using caffeine laden drinks and high energy supplements (often in drink form), I'd remain open to other causes as well.

Be well all.
Blank
Avatar_f_tn
That information was great. Yeah I have been having them since the middle of February! I don't have an caffeine because I get a geographic tongue with all the acid, but I do take half a benadril to stop my geographic tongue...Should I stop taking that?
Blank
257552_tn?1404606154
Hi Samantha,

I'm not in the position to recommend discontinuation of the Benadryl. (I'm not a Doctor) Yet, while researching your post, I found the following, also at Medhelp.

http://www.medhelp.org/posts/Neurology/Full-Body-Fasciculations-at-16-Years-Old/show/573009

Copy and past the entire line if needed, hopefully it will link just by clicking on it. It does discuss Benadryl. If the Benadryl is prescribed by a Doctor (even if you buy Over-the-counter pills), be sure to consult him/her before you would try to discontinue. Also, be aware of the possibility of having breathing problems if you discontinue (due to the Geographic Tongue and any swelling that may occur) if so, seek medical attention immediately. (I'm not saying this is likely).

Don't get too caught up in any of the more serious causes of the Fasciculations, as I too had them for months and they eventually went away. Try seeing if there are common causes for Geographic Tongue and Fasciculations, one listed that is common to both conditions is stress. Try reducing these. Despite our hectic world, we do not need to buy into the tense side of life, there are things that can be done to reduce stress, if this applies to you.

Hope this is of some help.

Jim
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Neurology Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
Top Neurology Answerers
620923_tn?1405964489
Blank
selmaS
Allentown, PA
338416_tn?1260996698
Blank
jensequitur
Fort Worth, TX
1780921_tn?1384615710
Blank
flipper336
Chandler, AZ
352007_tn?1372861481
Blank
LisaJF
10389859_tn?1409925468
Blank
Foggy2
Avatar_m_tn
Blank
Ball123